FDA issues strong warning for anesthesia drug


Thursday, December 6th 2001, 12:00 am
By: News On 6


WASHINGTON (AP) _ A drug anesthesiologists commonly use apparently can cause fatal irregular heartbeats at far lower doses than expected, prompting the government to urge doctors to try different medications.

At issue is droperidol, a tranquilizer often used to treat the nausea many people feel after undergoing anesthesia.

Droperidol has long carried a warning that it could cause sudden cardiac death at high doses in patients at risk of irregular heartbeats.

But the new warning, issued Wednesday, says even standard low doses of droperidol can be dangerous, and thus doctors should try alternatives before using it. Among more than 100 reports of heart-related side effects, the Food and Drug Administration counted four people who died and another three revived after cardiac arrest who were given mere 2.5-milligram doses, said agency anesthetic chief Dr. Cynthia McCormick.

So the FDA put its sternest warning _ an attention-grabbing black box _ on the drug's label and ordered manufacturer Akorn Pharmaceuticals to write thousands of doctors alerting them to the problem.

Apparently the drug can delay recharging of the heart between beats within minutes after a dose is administered, a problem known as ``QT prolongation.'' If the heart doesn't recover, it can go into a potentially fatal irregular beat.

While apparently rare, the side effect is serious enough that anesthesiologists should reserve the drug for patients who don't respond to alternatives, the letter says. Even then, the drug should not be given to patients at risk for developing QT prolongation, which includes people with certain heart conditions, the warning says.

While droperidol is fairly widely used, it is considered second-line therapy already, so there are alternatives, said Dr. Bruce Cullen of the American Society of Anesthesiologists.

Still, he called the warning a surprise.

``It's certainly something that raises concern,'' Cullen said. But despite 30 years of practice, ``I've never heard of a death due to droperidol.''

That may be because many doctors use doses less than 1 milligram, he said.

But the FDA did count one death and one nonfatal cardiac arrest in patients given that low a dose, McCormick said.